Alert archive / Washington / Small Craft Advisories in 2021

Small Craft Advisory 234, NWS Seattle, WA

October 27, 2021

NWS Seattle, WA issued this small craft advisory at Oct 27, 2021, 8:52 PM PDT. It took effect at Oct 27, 2021, 11:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 27, 2021, 8:52 PM PDT (03:52 UTC)
In effect from
Oct 27, 2021, 11:00 PM PDT
Expired
Oct 28, 2021, 8:00 AM PDT
In force
9 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

347 
WHUS76 KSEW 280352
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
852 PM PDT Wed Oct 27 2021

PZZ131-281200-
/O.NEW.KSEW.SC.Y.0234.211028T0600Z-211028T1500Z/
Central U.S. Waters Strait Of Juan De Fuca-
852 PM PDT Wed Oct 27 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM PDT THURSDAY...

* WHAT...East winds 15 to 25 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 8 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ150-153-156-170-173-176-281200-
/O.CON.KSEW.SC.Y.0231.000000T0000Z-211029T0100Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
852 PM PDT Wed Oct 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT
THURSDAY...

* WHAT...South winds 20 to 30 kt and seas 11 to 16 ft at 15 
  seconds.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...Until 6 PM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ130-281200-
/O.CON.KSEW.SC.Y.0231.000000T0000Z-211029T0100Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
852 PM PDT Wed Oct 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT
THURSDAY...

* WHAT...Southeast to east winds 15 to 25 kt and seas 10 to 12 ft
  at 15 seconds.

* WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 6 PM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ110-281200-
/O.CON.KSEW.SC.Y.0224.000000T0000Z-211028T1300Z/
Grays Harbor Bar-
852 PM PDT Wed Oct 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT
THURSDAY...

* WHAT...Combined seas 14 to 16 ft subsiding to 10 to 12 ft  
  Thursday. Bar conditions rough. Maximum ebb currents will occur 
  around 930 PM today and 11 AM Thursday.

* WHERE...Grays Harbor Bar.

* WHEN...Until 6 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for rough bar means that wave conditions
are expected to be hazardous to small craft in or near harbor
entrances. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
1 follow-up statement
344 
WHUS76 KSEW 280954
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
254 AM PDT Thu Oct 28 2021

PZZ135-281800-
/O.EXB.KSEW.SC.Y.0231.211028T1200Z-211029T0200Z/
Puget Sound and Hood Canal-
254 AM PDT Thu Oct 28 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM PDT THIS EVENING...

* WHAT...South winds 20 to 30 kt.

* WHERE...Puget Sound and Hood Canal.

* WHEN...Until 7 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ150-153-156-170-173-176-281800-
/O.EXT.KSEW.SC.Y.0231.000000T0000Z-211029T1800Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
254 AM PDT Thu Oct 28 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT FRIDAY...

* WHAT...Northwest winds 20 to 30 kt and seas 10 to 14 ft at 14 
  seconds.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...Until 11 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ110-281800-
/O.EXT.KSEW.SC.Y.0224.000000T0000Z-211029T0000Z/
Grays Harbor Bar-
254 AM PDT Thu Oct 28 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WHAT...Combined seas 10 to 12 ft. Bar conditions rough. Maximum
  ebb currents will occur around 1100 AM and 1045 PM on Thursday.
 
* WHERE...Grays Harbor Bar.

* WHEN...Until 5 PM PDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for rough bar means that wave conditions
are expected to be hazardous to small craft in or near harbor
entrances. 

&&

$$

PZZ130-281800-
/O.CON.KSEW.SC.Y.0231.000000T0000Z-211029T0100Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
254 AM PDT Thu Oct 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

* WHAT...East winds 15 to 25 kt and seas 8 to 11 ft at 14 
  seconds.

* WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 6 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ131-281500-
/O.CON.KSEW.SC.Y.0234.000000T0000Z-211028T1500Z/
Central U.S. Waters Strait Of Juan De Fuca-
254 AM PDT Thu Oct 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS
MORNING...

* WHAT...East winds 15 to 25 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 8 AM PDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Oct 27, 3:53 PM PDT, 4 hours 59 minutes earlier.

Area forecast discussion, Oct 27, 3:53 PM PDT, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
353 PM PDT Wed Oct 27 2021

.SYNOPSIS...Scattered showers will give way to steadier rain this
afternoon as a warm front lifts north into the region. Expect
heavier rain overnight and through much of Thursday as an
atmospheric river arrives into the region. Persistent rain into
early Friday with particularly heavy amounts across the Olympic
and northern Cascades. A dry and cooler trend develops for the
weekend, but rain chances likely return early next week.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...Scattered showers
continue this afternoon across portions of Western Washington with
a warm front and widespread precipitation remaining to the south
of the region this afternoon. Snow levels remain around 5,000
feet, but will be on the increase overnight as heights rise over
the region and likely climb close to 8,000 feet with the bulk of
the precipitation on Thursday. With the strong warm advection,
expect a rather mild day across the region with afternoon high
temperatures reaching into the 60s. Meanwhile, steady rain of
increasing intensity is expected across the area from south to
north this evening and overnight. Forecast models have remained in
strong agreement in highlighting precipitable water value in
excess of one inch Thursday and into early Friday as a deep plume
of moisture is aimed into the region. Little change to the overall
probabilities in the NBM guidance for the various thresholds, and
therefore there remains concern for some sharp rises on several
area rivers, as well as continued flooding on the Skokomish. See
the hydrology section for additional details on areas of greatest
flooding concern as well as specific precipitation forecasts. It's
also worth noting that some guidance continues to suggest the
potential for some gusty winds on Thursday and Thursday night,
with gusts generally to 30 or 35 mph through much of the area.
There are a few ensemble members that are slightly stronger winds,
but this seems to be a lower probability outcome. That said, given
the leaves remaining on the trees and recent winds, there may
still be some localized impacts such as broken branches and
localized power disruptions.

General agreement remains in the ensemble guidance for a drying
trend through the day on Friday as a transient shortwave ridge
slides overhead. Expect a break from the precipitation across most
of the area over the weekend, though with the clear skies and
drying air mass expect the potential for efficient radiational
cooling after dark. This may lead to widespread overnight
temperatures plunging well into the 30s Saturday morning, though
still some notable spread among the guidance.

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...Ensemble guidance
continues to suggest a continuation of the dry conditions through
much of Sunday, with another frontal system bringing a return of
clouds and precipitation chances at the end of the weekend. Snow
levels likely lower in the cooler air mass that arrives with this
system, so some snow accumulations may again be possible on
Stevens Pass. For now, forecast reflects fairly typical
temperatures through the first half of next week with rounds of
rain and mountain snow at times.

&&

.AVIATION...Southwesterly surface winds will continue to
transition to southerly through the rest of today and into
tonight. Winds will ease slightly during the overnight but will
pick back up during the day Thursday. Winds will peak during late
morning/early afternoon before easing through the later part of
the day. In addition to winds, rain from the frontal system will
begin this afternoon, with southern airports seeing rain first.
Rain will continue through the night and into tomorrow. Rain will
likely decrease visibility particularly as heavier showers move
through. MVFR to IFR ceilings are expected as this system moves
through the area.

KSEA...Southerly flow will continue through Thursday, sustained
winds will likely be around 10 knots through the rest of today and
will ease slightly during the overnight before picking back up
after sunrise. Winds are expected to peak early Thursday
afternoon. Rain will begin in the next couple of hours and will
continue through Thursday, with decreases in visibility likely
during the heavier showers. Ceilings will are expected to drop
quickly as the warm front moves through late this afternoon and
will likely stay in MVFR through the next 30 hours with the
potential for some brief periods of IFR.

Butwin

&&

.MARINE...Small craft advisories for the coastal waters remains in
effect due to both westerly swells and forecasted winds. The 13-15
foot swells will gradually decrease to below 10 feet late
Thursday/early Friday but winds will remain elevated. As a result,
only the SCA a the bar will likely be allowed to expire. Winds
are expected to remain at SCA level through the rest of the week,
but will transition form Southerly to Northerly flow Friday. Winds
through the Strait and the Northern Inland waters have the
potential to reach SCA level Friday morning.

Butwin

&&

.HYDROLOGY...An atmospheric river is expected to bring widespread
moderate to heavy rain to Western Washington starting this evening
and persisting through Friday morning. Confidence is high in the
heaviest accumulations occurring from the Southwestern Olympics to
the Northern and Central Cascades, generally north of northern King
County. The current QPF forecast calls for at least 3 to 4 inches of
rainfall in these areas, with lesser amounts of 2 to 3 inches in the
southern Cascades and 1 to 2 inches in most lowland areas, except
the northern Olympic Coast. Widespread rapid rises in rivers will
result from these excessive rainfall amounts. Expect the greatest
threat for river flooding outside of the Skokomish basin to be in
northern and central Cascade basins (e.g. the Nooksack, Skagit,
Stillaguamish, Skykomish, and other basins. In addition, the snow
level will rise to over 9000 feet for most of the duration of the
precipitation resulting in most of the precipitation becoming
storm runoff into the rivers.

The severity of flooding will depend on the exact amount and
placement of rainfall accumulation which will in part be determined
by the direction of flow and the location of the core of the maximum
moisture plume in the atmospheric river. Some of the uncertainty
stems from how the moisture gets around or over the Olympic
Mountains. High end totals of up to 5 inches are not out of the
question, especially in the western slopes of the Central and
Northern Cascades. Minor to moderate flooding expected to continue
on the Skokomish River at Potlach through at least Friday night.

Drier air will push into the region on Friday, ending heavy rain by
at least Friday afternoon/evening. Rivers will continue to run high
on Friday, receding over the weekend.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch from Thursday afternoon through late Thursday night
     for Admiralty Inlet Area-Bellevue and Vicinity-Cascades of
     Snohomish and King Counties-Cascades of Whatcom and Skagit
     Counties-Central Coast-East Puget Sound Lowlands-Eastern
     Strait of Juan de Fuca-Everett and Vicinity-Hood Canal Area-
     Lower Chehalis Valley Area-North Coast-Olympics-Seattle and
     Vicinity-Western Skagit County-Western Strait of Juan De
     Fuca-Western Whatcom County.

PZ...Small Craft Advisory until 6 AM PDT Thursday for Grays Harbor
     Bar.

     Small Craft Advisory until 6 PM PDT Thursday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-West Entrance U.S. Waters Strait Of
     Juan De Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 2:38 PM PDTRiver Flood WarningSEWWhatcom8 hr
Oct 28, 2:38 PM PDTRiver Flood WarningSEWSnohomish27 hr
Oct 28, 2:38 PM PDTRiver Flood WarningSEWSnohomish32 hr
Oct 28, 2:51 PM PDTSmall Craft AdvisorySEW32 hr
Oct 28, 3:52 PM PDTRiver Flood WarningSEWSnohomish14 hr
Oct 28, 3:52 PM PDTRiver Flood WarningSEWKing12 hr
Oct 28, 3:52 PM PDTRiver Flood WarningSEWSkagit36 hr

Nearby

Small Craft Advisories in Washington, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.